Wyoming, 2020

High Wind in Wyoming, March 10 to 12, 2020

March 10 to 12, 2020 · NWS CYS · 9 events in 9 counties and zones

High wind event with strong subsidence and gradients affected the southeastern Wyoming wind prone areas along with adjacent downwind areas with wind gusts from the 50 knot range even into the middle 70 knot range.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High wind event with strong subsidence and gradients affected the southeastern Wyoming wind prone areas along with adjacent downwind areas with wind gusts from the 50 knot range even into the middle 70 knot range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 10, 4:44 AM MST, 5 hours 16 minutes earlier.

Area forecast discussion, Mar 10, 4:44 AM MST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
544 AM MDT Tue Mar 10 2020

.SHORT TERM...(Today and tomorrow )
Issued at 316 AM MDT Tue Mar 10 2020

Split flow was observed across the western CONUS this morning with
a deep closed low off the coast of California and a mostly zonal
polar branch across the northern 3rd of the US. The overall
forecast remains unchanged from the previous few days. A weak
shortwave trough embedded in the zonal northern branch will pass
overhead today brining increased clouds and slightly cooler
temperatures. Mountain snow and a few showers will be likely with
a few inches for the west facing slopes through late tonight.
High pressure will develop late this evening from the west
signaling the return of stronger westerly winds. Several weak PVU
anomalies and an increase in mid level jet energy should mean
stronger winds translating to the surface and gap areas late
tonight through Thursday morning. A High Wind Watch is now in
effect for the wind prone zones from late tonight through early
Thursday.

.LONG TERM...(Wednesday night through Monday)
Issued at 316 AM MDT Tue Mar 10 2020

Winds will begin to weaken late Wednesday night and early Thursday
ahead of an arctic front moving in from the north. Frontal
overrunning from the front should bring some snow showers to the
area Thursday evening. An inch or two of accumulations will be possible.
Temperatures will dip with the cooler air as well.

Upper level flow will gradually become more amplified Through the
end of the week and into the weekend as the California cutoff low
is reassimilated into a more progressive meridional regime.
Precip chances increase Saturday as the former cutoff low is
expected to eject to the east. Abundant subtropical moisture
entrained within the open wave signals some potential for
significant accumulations, but model timing difference and the
progressive nature of the system preclude more detail at this
time.

What is clear from ensembles is that a large west coast trough
will likely develop Sunday through early next week. EPS and GEFS
show height anomalies of 30 to 40 DAM through the first half of
next week. Large scale southwesterly flow with embedded sub
tropical moisture suggests an active precipitation period through
the next 10 days. Models differ in the organization of the upper
level flow pattern but this pattern generally agrees with WPC and
CPC on a wetter and cooler pattern through the next 2 weeks.

&&

.AVIATION...(For the 12Z TAFS through early Wednesday morning)
Issued at 544 AM MDT Tue Mar 10 2020

A weak disturbance aloft will quickly move across the area today
resulting in widely scattered rain showers, possibly mixed with snow
at times across the southeast Wyoming terminals. Expect VFR to
prevail today with brief MVFR VIS possible at KRWL and KLAR through
this afternoon. It will become windy by mid to late morning across
most terminals with gusts up to 35 knots possible out of the west.

HAZARDS/WEATHER TRENDS: Mainly VFR with CIGS between 5000 to 10000
feet AGL. West to northwest winds will increase between 15z to 19z
Tuesday for most terminals with gusts 30 to 40 knots expected. Some
moderate turbulence possible today, with strong turbulence expected
tonight after 03z for KLAR and KCYS.

&&

.FIRE WEATHER...
Issued at 316 AM MDT Tue Mar 10 2020

Elevated but sub critical fire conditions will be likely
Wednesday as gusty west winds are expected to develop ahead of a
cold front. RH is expected to remain above critical values. A
colder and more wet pattern will develop later in the week
limiting any fire weather concerns.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from this evening through late Wednesday night
     for WYZ106-110-116-117.

NE...None.
&&

SHORT TERM...AL
LONG TERM...AL
AVIATION...TJT
FIRE WEATHER...AL
Hazardous weather outlook, Mar 10, 2:16 AM MST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
316 AM MDT Tue Mar 10 2020

WYZ101>105-107>109-111>115-118-119-110930-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
316 AM MDT Tue Mar 10 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous Weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Gusty winds will be possible Wednesday ahead of a cold front.
Snow showers will develop early thursday with light accumulations
and blowing snow. A colder and more active week is expected with
several strong pacific storm systems developing this weekend

.Spotter information statement...

Not expected

WYZ106-110-116-117-110930-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
316 AM MDT Tue Mar 10 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A high Wind Watch is in effect from late tonight through Thursday
morning. Wind gusts to 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 A colder and more active week is expected with
several strong pacific storm systems developing this weekend

.Spotter information statement...

Not expected

NEZ002-003-019>021-054-055-095-096-110930-
Dawes-Box Butte-Scotts Bluff County-Banner-Morrill-Kimball County-
Cheyenne County-North Sioux-South Sioux-
316 AM MDT Tue Mar 10 2020

This hazardous weather outlook is for portions of panhandle
Nebraska and western Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous Weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Elevated Fire conditions are expected Wednesday with gusty winds
and near critical RH. See FWF for more info. A more active storm
track is expected next week with the potential for cooler
temperatures and winter precipitation.

.Spotter information statement...

Not expected

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
March 10, 10:00 AM MST to March 12, 1:15 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor EMKAYW located fourteen miles west-southwest of Cheyenne measured the reported wind gust. Several other Union Pacific Railroad sensors along with Wyoming Department of Transportation sensors along Interstate 80 measured high wind gusts into the upper 60 mph range.

High Wind, North Snowy Range Foothills

When
March 10, 6:04 PM MST to March 12, 2:52 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at Cooper Cove or seven miles east-southeast of Arlington measured the reported wind gust. Several other Wyoming Department of Transportation sites had measured high wind gusts from the upper 50s into the middle 70 mph range.

High Wind, South Laramie Range

When
March 10, 7:30 PM MST to March 12, 11:55 AM MST
Where
South Laramie Range forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor LYNCHW located nine miles southeast of Buford measured the reported wind gust. Several other Union Pacific Railroad and Wyoming Department of Transportation sensors measured high wind gusts into the upper 60 mph range.

High Wind, Central Laramie Range and Southwest Platte County

When
March 11, 12:28 AM MST to 2:42 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust.

High Wind, Laramie Valley

When
March 11, 9:15 AM MST to March 12, 6:14 AM MST
Where
Laramie Valley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at Quealy Dome or fourteen miles northeast of Centennial measured the reported wind gust. In addition, the Laramie Regional Airport measured a high wind gust of 58 mph.

High Wind, Goshen County

When
March 11, 9:53 AM MST to 11:53 AM MST
Where
Goshen County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Reported peak wind gust measured at the Torrington Municipal Airport.

High Wind, Central Laramie County

When
March 11, 9:53 AM MST to 11:54 AM MST
Where
Central Laramie County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Sensor at the Cheyenne Regional Airport measured the reported wind gust. A Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek or eight miles south of Chugwater measured sustained 40 mph winds during the reported time frame.

High Wind, Converse County Lower Elevations

When
March 11, 10:35 AM MST to 12:10 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Sensor at the Douglas, Converse County Airport measured the reported sustained winds.

High Wind, East Platte County

When
March 11, 10:44 AM MST to 12:12 PM MST
Where
East Platte County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Coleman or thirteen miles south of Glendo measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873324, 873182, 873320, 873179, 873183, 873181, 873341, 873178, 873180.